Boston—A review has raised questions about whether type 2 diabetes mellitus (T2DM) patients infected with SARS-CoV-2 should discontinue use of sodium-glucose cotransporter-2 (SGLT2) inhibitors
The report published in The American Association of Clinical Endocrinologists Clinical Case Report notes that diabetes mellitus is associated with poor outcomes in COVID-19.
Brigham and Women’s Hospital–led researchers advise that diabetic ketoacidosis (DKA) has also been reported to occur with the virus, pointing to a cluster of cases of euglycemic DKA (euDKA) that was identified in patients with T2DM who were using SGLT2i when they developed SARS-CoV-2 infection.
The euDKA cases, identified by the authors while providing clinical care, had presenting glucose <300 mg/dL and occurred over a 2-month period. All patients had a history of T2DM with no known history of DKA, and all were taking SGLT2 inhibitors.
Researchers report that oral antihyperglycemic medications were stopped for all patients on admission. The five patients received IV insulin infusion to treat DKA before being transitioned to an SC insulin regimen. In addition, SGLT2 inhibitor use was discontinued for all patients who were discharged.
“EuDKA has been seen in the setting of acute illness in patients using SGLT2i, but this cluster of cases suggests there may be a specific association with SARS-CoV-2 infection,” the authors conclude. “In addition to the known risk of euDKA with SGLT2i use, COVID-19-specific mechanisms may include direct toxic effect of the virus on pancreatic islets, accelerated inflammatory response promoting ketosis, and the diuretic effect of SGLT2i in conjunction with anorexia and vomiting. It is crucial to counsel patients to stop SGLT2i when sick, especially if SARS-CoV-2 infection is suspected.”
“We have the background knowledge of recognizing that SGLT2 inhibitors can cause DKA and euDKA,” explained corresponding author Naomi Fisher, MD, of the Division of Endocrinology, Diabetes, and Hypertension. “Our report reinforces that if patients are ill or have loss of appetite or are fasting, they should pause their medication and not resume until they are well and eating properly.”
The authors suggest that COVID-19 might especially exacerbate euDKA risks because the virus binds to pancreatic cells that produce insulin and could exert a toxic effect on them. In fact, they point out, studies of the earlier SARS-CoV-1 virus found that many infected patients had increased blood sugar. “It’s been posited through other models that the virus may be preferentially destroying insulin-producing cells,” Dr. Fisher said. In addition, high levels of cytokine also could increase DKA risks, Dr. Fischer stated, adding, “These high levels of cytokines are also seen in DKA, so these inflammatory pathways may be interacting.”
“Patients should continue to monitor their blood sugar, and if the illness is prolonged or if their blood sugar is very high, they can speak to their doctor about other forms of therapy,” Dr. Fisher added. “But often it’s a very short course off of the drug. We’re hopeful that with widespread patient and physician education, we will not see another cluster of euDKA cases amid the next surge in COVID-19 infections.”
The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.
« Click here to return to Weekly News Update.